No one starts using Restoril with the intention of becoming addicted. But this prescription sedative can be habit-forming, especially for users who are already vulnerable to substance abuse. Restoril, or temazepam, is one of a group of drugs called benzodiazepines. These sedative-hypnotic prescription medications are used to manage the symptoms of anxiety disorders, induce sleep, prevent muscle spasms and control seizures.
When taken as directed, Restoril is a safe medication with a low potential for dependence and abuse. But like other benzodiazepines, Restoril can be hazardous when it’s used for non-medical reasons. Detecting the signs of Restoril addiction in someone you care about could literally save their life.
Dangers of Addiction
Restoril addiction can begin with a legitimate need for the drug, which eventually grows into chemical dependence and compulsive misuse. Or it might start with casual experimentation, which can quickly get out of control.
If you suspect that someone in your life is addicted to Restoril, your support could help them avoid the health risks of temazepam abuse:
- Heavy sedation
- Sleep disturbances
- Memory loss
A temazepam overdose can be life-threatening, causing respiratory suppression, loss of consciousness and death. Restoril is especially dangerous when taken with alcohol or other drugs that depress the activity of the brain and nerves.
Physical Signs of Addiction
It’s not always obvious that someone is addicted to Restoril. You might have a family member who’s been taking the drug with a doctor’s prescription or a friend who uses temazepam occasionally to relax after a rough day. Some users take Restoril to calm down after using stimulants like meth, cocaine or amphetamines. According to the Journal of Clinical Psychiatry, intentional benzodiazepine abuse is most common in people who are already abusing other substances, like alcohol, prescription painkillers and street drugs.
Regardless of the reason for abuse, Restoril addiction can cause notable changes in appearance and behavior, such as:
- Unusual drowsiness
- Slurred or sluggish speech
- Poor motor coordination
- Slow breathing
- Changes in sleep patterns
- Changes in appetite
- Complaints of headaches
- Poor grooming
- Poor hygiene
An addict will continue to seek and use Restoril in spite of the consequences. Even if your friend or family member is having health problems, financial difficulties or relationship conflicts as a result of temazepam abuse, they will continue to try to obtain and use this prescription medication.
You might hear your friend say things like:
- “I really want to quit…I just can’t.”
- “I can stop using Restoril any time I want.”
- “I’ll give it up as soon as I’m not so stressed.”
- “I’ve tried to stop, but it’s just too hard.”
If your loved one is having trouble quitting, it’s not because they lack willpower. Quitting Restoril too suddenly can trigger withdrawal symptoms like headaches, muscle pain, tremors, nausea, depression, restlessness or even seizures. In fact, it’s dangerous for a Restoril addict to stop using this drug without medical supervision.
Prescription medication abusers show similar patterns in the way they seek their drug of choice. This drug-seeking behavior is one of the first warning signs that a casual Restoril user has turned into an addict.
Typical behaviors include:
- Obsessively talking about how to obtain the drug
- Getting prescriptions for Restoril from more than one doctor
- Pretending that prescriptions were lost or drugs were stolen
- Faking or exaggerating symptoms to get more of the drug
- Stealing or borrowing money from friends in order to buy drugs
- Selling drugs in order to support a habit
At Michael’s House, we treat Restoril addiction as a disease, not as a failure of willpower or a lack of character. Getting help for someone you care about could change the course of their future. Call us today at 760-548-4032 to talk with one of our experienced admissions coordinators.
Speak with an Admissions Coordinator 760-548-4032